I'm not Sure I am in the correct group here. I am a long time user of PPI's and after taking nexium 40mgs for around 5 years of the 10 I have been on them starting having the same symptoms I started with years ago. I started to research and didn't like what I found so I decided I wanted to get off. My GI doctor gave me Prilosec 20mgs to alternate with the nexium for a while then to switch to Prilosec. I have been on Prilosec now for around 3 weeks and I feel terrible. I do have a few good days in amongst the bad ones. Has anyone else tried to get off a PPI with any success as I realize they are very addictive and the acid rebound is awful. Shouldn't the acid rebound have lightened up now after 3 weeks or do I have to suffer longer. Any help or comments would be appreciated. I do not think I should have been on these PPI's for long and blame myself for not looking into them before now. Thank you anyone
Thanks for your Reply!
I, too, was put on a series of PPIs, for an even longer period than you -- around 15 years. Periodically I'd experience IBS-type symptoms; when I'd report them to the GI drs. they would just switch me to another PPI, which I feel was irresponsible, as (1) these drugs were NEVER approved for long-term use and (2) data had been accumulating for some time about serious adverse effects, which include lower-GI symptoms as well as suspected links to c. difficile, bone loss, and low Vitamin B. (I've experienced all of these conditions!) I am currently on the latest of several attempts I've made in the last few years to stop PPI use, so far successfully. It's been at least three months since I've taken a PPI. From what you've written it sounds as though you're experiencing acid rebound while on a PPI; is that correct? If so, you should check with your dr. so that any serious condition such as Barrett esophagus can be ruled out. If you decide to try and stop PPIs, the method I used is as follows: (1) split your usual dose in half, either with a lower-dose pill or a pill-cutter, and take lower dose for up to a week; if you took PPI twice a day, use an H2 blocker such as Zantac instead of the second dose; (2) start alternating days on which you take the PPI at all, using Zantac on the days you do not take it; do this, too, for perhaps a week; (3) discontinue the PPI altogether, using Zantac in its place as needed; (4) at whatever point rebound seems to be subsiding, try cutting back on the Zantac, as H2 blockers, too, show some evidence of causing problems similar to PPIs (though not as much); (5) take the Zantac only on an as-needed basis. You may have acid rebound for three to six weeks during this process. Try countering it with chewing sugarless gum (gum-chewing has been found to increase saliva production, which reduces upper-GI symptoms). I also get some relief from eating ginger: Whole Foods sells a type with a sweet coating, in small pieces; there are other types as well. Best of luck. I hope I can remain off the PPIs myself, as I'm convinced they are dangerous drugs. However, if I started experiencing frequent, severe upper-GI symptoms again and nothing was helping to alleviate them, I might have to resort to PPIs again, but I'd try a "drug holiday" as often as possible.
Thank you for your reply. congratulations on getting off the PPI which I think do more harm than good. I am still going very slowly and take my 20mgs Prilosec. I am still going through withdrawal as I think I went pretty quickly from 40mgs Nexium to20mgs Prilosec which was a big leap and I halved the dosage. I am also changing my diet significantly and looking into eating more alkaline foods. I am really terrified of going back to the GI doctor and taking the tests but I know I should and it weighs over me like a big black cloud. I am going to stay on the 20mgs for a while and let my body adjust somewhat. I need a few good days without nausea and feeling terrible. I get depressed about not feeling well as I am normally very positive but I have been struggling with this for a couple of months now. thank you for your advice. I am trying not to take any other acid blockers as I think it may stop my body from adjusting. the doctors don't seem to understand this acid rebound and seem to think I make it up. How long have you been off your PPI? You are probably experiencing acid rebound as you went off pretty quickly after taking them for so long.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.